advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Carthage, Texas, USA:

My friend has had type 1 diabetes since she was about 18 or 19 years old. Approximately five or six years ago, she noticed a red circular area on her lower leg just above her ankle. In these past few years, this red spot has grown to encircle the entire front of her lower leg. It is very hot to touch. It appears to dent in a little. It also has an appearance of red-yellow color. If she touches it too hard or hits it on anything, she almost passes out. She has been to the doctor several times. She can never find a doctor that seems to know what to do with it. She searched medical books until she was able to find a diagnosis. I don't exactly remember the name, but I think it is called something like necrobiosis.

Finally, she found an endocrine doctor that agreed with her. The area has not ulcerated at this time, but will it ulcerate. Can she lose that part of her leg? She also has leg cramps at night. She knows that she needs to keep her diabetes well controlled, but is there something else she could do to help save her leg? This problem has affected her. I mean she is too embarrassed to wear shorts because everyone stares at her or says, "Oh my gosh, what is wrong with you?" Its a serious issue to her. All the physicians seem to think that there is no treatment for this problem. No doctors seem interested in addressing it either. Is there a treatment? If not, what is the prognosis?

Answer:

Necrobiosis Lipoidica Diabeticorum (NLD) is thought to be a form of autoimmune vasculitis [inflammation of the blood vessels] that used to be seen occasionally in association with Type 1A diabetes before the days of more meticulous control. It can also occur with other autoimmune conditions like granuloma annulare. These days, it is really quite rare.

Your friend should not despair of effective treatment, however, although I think she will need to be referred to a dermatologist who is more familiar with the problem. Probably the most commonly used remedy in the U.S. is an acne medication called Tretinoin which is applied topically as a 0.025% gel. It might be a good idea to discuss with the doctor the idea of combining this with large doses of the vitamin nicotinamide. We used this in several cases some years ago and were pleased with the results though it took several months to achieve. The reference, if the doctor is interested, is High dose nicotinamide in the treatment of necrobiosis lipoidica, by Handfield-Jones S, Jones S, Peachey R, in the British Journal of Dermatology, Vol 118, pp 693-696, 1988.

Pentoxiphylline is another drug that has been used successfully. Plastic surgery may ultimately be required. Skin grafting used to be rather successful, but, of course, it was an uncomfortable and long drawn out way to go. Modern grafting resources have probably changed this though. Finally, good control seems to play a role too.

DOB

DTQ-20000716123840
Original posting 10 Sep 2000
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.